(RxWiki News) As electronic cigarettes become more popular, we learn more about their potential dangers.
After dozens of recent hospitalizations, the US Food and Drug Administration (FDA) has issued a new warning about a possible risk of respiratory issues tied to e-cigarettes. In fact, 25 states have recently reported 215 possible cases of such issues. And the FDA indicated that additional reports of pulmonary illness were under investigation.
Individual states are completing their own investigations and working to determine whether the reported respiratory issues are indeed caused by e-cigarettes.
The reported cases have included people presenting with the following symptoms:
- Breathing difficulty
- Shortness of breath
- Chest pain before being admitted to the hospital
Some reports have included stomach issues like vomiting and diarrhea.
Some patients said they had recently used tetrahydrocannabinol (THC)-containing e-cig products. Furthermore, the FDA has just indicated most of these samples also contained great amounts of Vitamin E acetate.
The FDA noted that more information is needed to establish a clear causal connection between e-cig products and the recently reported respiratory issues. The agency said it was looking into the details, such as the names of the products used, where the specific products were bought and how the products were used.
Last week, USA Today published a story about an Illinois resident who died after a severe respiratory illness. The Illinois Department of Public Health stated that the fatal illness was possibly due to e-cigarette use. However, health officials did not know whether the individual had any pre-existing conditions. The investigation was still underway.
The use of illicit THC vaping products appears to be connected with at least one of the reported deaths, according to the agency.
The FDA does not have enough data to make the connection between Vitamin E acetate and lung injury, but the FDA strongly urges consumers not to inhale this substance.
In light of the recent reports of respiratory illnesses, the FDA strongly urged consumers to do the following:
- Refrain from purchasing these products off the street (including e-cig products with THC or other cannabinoids)
- Do not use THC oil
- Do not modify or add any substances to e-cig products that have been purchased in stores
Speak with your health care professional if you have any questions.
Written by Anyssa Garza, PharmD, BCMAS